Florida, 2020

Coastal Flood in Florida, September 21 to 23, 2020

September 21 to 23, 2020 · NWS MFL · 5 events in 3 counties and zones

With Tropical Storm Beta lingering over the northwestern Gulf of Mexico and Hurricane Teddy in the west/central Atlantic along with a frontal boundary off the eastern CONUS seaboard, clusters of convection developed that contributed to heavy rainfall, lightning, and strong gusty winds. With an increasing gradient flow and an increase in winds aloft, strong wind gusts mixed down with showers and…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With Tropical Storm Beta lingering over the northwestern Gulf of Mexico and Hurricane Teddy in the west/central Atlantic along with a frontal boundary off the eastern CONUS seaboard, clusters of convection developed that contributed to heavy rainfall, lightning, and strong gusty winds. With an increasing gradient flow and an increase in winds aloft, strong wind gusts mixed down with showers and thunderstorms over the course of several days along portions of the east coast and adjacent Atlantic waters. This in combination with astronomically high tides associated with the new moon led to elevated high tide cycles along the Atlantic coast and coastal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 21, 9:11 AM EST, 49 minutes earlier.

Area forecast discussion, Sep 21, 9:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1011 AM EDT Mon Sep 21 2020

.Update...
A wet morning for a good portion of the Atlantic metros, as
widespread convection develops in association with a vigorous
shortwave trough/frontal boundary. This shortwave impulse is
inducing a convergent, cyclonic low-level response in the wind
field, which is allowing showers/t-storms to develop where
localized moisture convergence is maximized. Areas where banding
becomes quasi-stationary will have to be monitored for localized
flooding potential, as this morning's environment is indicative
of efficient, tropical rainfall processes, with PWI (precipitable
water indices) roughly 2.4 ins and a tall, narrow CAPE profile.
Furthermore, modest 0-3km bulk shear is present (on the order of
roughly 15 kts), particularly along the coast, and effective SRH
(storm relative helicity) on the order of 50-100 m2/s2 extending
further inland. So the environment may be conducive for waterspout
development along the offshore/nearshore waters where favorable
parameters overlap a robust storm environment. This is an
additional concern to monitor near the Atlantic coastline this
morning and into early parts of the afternoon.

As this impulse treks southward, the foci for convective
development will also drift southerly. Activity should wane this
afternoon and taper off/cease by this evening. As the backdoor
front progresses southerly, broad differential anticyclonic
vorticity advection will induce synoptic scale subsidence, and the
environment appears to dry out quite a bit, with most model
guidance hinting at PWI < 1.2 ins. This should suppress widespread
storm activity Tuesday, and any showers/storms that do develop
will be relatively benign in nature.

&&

.Prev Discussion... /issued 800 AM EDT Mon Sep 21 2020/

Aviation (12Z TAFs)...
Mixed periods of VFR/MVFR through the morning, as a backdoor
frontal boundary approaches area. Intermittent periods of IFR/LIFR
possible, as intense tropical rain-rates drastically reduce VIS
within ongoing convection. Will handle w/ short-fused TEMPOs.
Activity should wane around 16-18Z, with a trend towards ISLD/SCT
convection, and cease by roughly 20-22Z. Winds generally NE/ENE
with gusts up 30kts, though ISLD higher gusts possible. Localized
LLWS possible, however does not merit including in latest TAF pkg.

Prev Discussion... /issued 452 AM EDT Mon Sep 21 2020/

.Gale Warning for the Atlantic, Gale Watch for the Gulf...
.Small Craft Advisories for Lake Okeechobee and Biscayne Bay...
.Wind and Coastal Flood Advisories for coastal SE Florida...

Short Term (Today through Tuesday)...
South Florida remains in a very unique pattern with bookending
tropical systems to the west and to the east. Tropical Storm Beta
lingers over the northwestern Gulf of Mexico off the Texas coast and
Hurricane Teddy is southeast of Bermuda on its way north-
northwestward. A frontal boundary located off the eastern seaboard
of North America extends across the peninsula of Florida into the
Gulf of Mexico. Some perturbations along this frontal boundary have
caused clusters of convection to develop over the last day or so
which have evolved into meso-lows with strong gusty winds,
torrential rainfall, and heightened lightning activity.

As the frontal boundary passes through the region today, the
tightening gradient will allow wind speeds to pick up with gusts
to gale expected over at least the Atlantic waters and the
immediate coast. Accordingly, a Wind Advisory is now in effect
through tonight for coastal Palm Beach, Broward, and Miami-Dade.
If the wind speed forecast ends up being too low due to an
underestimation of the gradient, this advisory may need to be
expanded westward. Convection today could tap into the 35+ kt
winds aloft and produce some strong wind gusts today.

Rain chances will diminish through the evening and overnight hours
from north to south as the boundary exits from the area into the
Keys and Straits. Drier air will bring some lower 70s over Southwest
Florida and the Lake Okeechobee region with the northeasterly flow
keeping a slightly warmer and more moist airmass along the east
coast. Shallow showers cannot be ruled out through Tuesday due to
this moisture, though thunderstorms are not expected due to the
lack of deeper moisture and instability.

Long Term (Wednesday through Monday)...
Wednesday and Thursday...

Medium-range model guidance depicts a relatively dry air mass
remaining in place across South Florida on Wednesday (dewpoints in
the lower 70s), with the aforementioned quasi-stationary surface
boundary located to the south of the peninsula. The pressure
gradient will remain slightly enhanced across the region, allowing
for breezy easterly surface flow and the maintenance of adequate
boundary layer moisture. This should allow for isolated fast-moving
showers to develop and spread westward, though any activity that
develops should remain fairly shallow due to very dry mid-level air
and poor lapse rates/weak static instability.

The air mass across South Florida will begin to modify on Thursday
as mid-level winds veer to a southerly direction, and surface flow
turns southeasterly. This will allow for deep-layer moistening to
begin, resulting in PWs climbing back to near 2.0 inches. Once
again, poor mid-level lapse rates should limit overall convective
intensity, though 20 knots of veering boundary layer flow could
foster enhanced convective momentum transfer and gusty surface winds
with showers and storms. Maximum temperatures will be slightly below
average, with middle to upper 80s common across South Florida.

Friday through the weekend...

Extended model guidance is beginning to come into better agreement
with a progressive (yet amplifying) shortwave trough traversing the
central and eastern CONUS late in the week. Present indications are
that a poleward mass/moisture flux could allow for the
aforementioned weak quasi-stationary boundary to lift northward
across South Florida, advecting a moisture-rich air mass across the
southern peninsula into this weekend. While there is currently
plenty of uncertainty with the evolution of the long-range pattern
(owing to many sub-synoptic scale interactions), a dramatic uptick
in convection can't be ruled out across South Florida as we move
into the weekend. Forecast soundings continue to depict deep-layer
saturation (owing to the poleward moisture flux) across South
Florida, suggesting that locally heavy rainfall could become a
concern. Depending on the evolution of the surface boundary and rich
tropical moisture, South Florida could experience multiple days of
fairly enhanced convective coverage -- when rainfall accumulations
could become a concern across vulnerable low-lying metro areas.

Marine...
Increasing gradient flow behind the frontal boundary and Atlantic
swell from Hurricane Teddy will create hazardous marine conditions
through the next few days. Frequent gusts to gale are expected
over the Atlantic waters through tonight with frequent gusts to
gale possible over the Gulf waters later today through tonight.
With that, the Small Craft Advisories for the Atlantic waters have
been upgraded to a Gale Warning and the Small Craft Advisories for
the Gulf waters have been converted to a Gale Watch for this
afternoon, evening, and early overnight. Will allow the next shift
to monitor in case conditions dictate that additional adjustments
are necessary for the remainder of the waters under SCA or if the
Gale Watch has to be upgraded to a Gale Warning for the Gulf
waters. Hazardous conditions will begin to diminish in the Gulf
faster than the Atlantic overnight thanks to swell that will
remain in the Atlantic for a good portion of the week.

Beach Forecast...
Astronomically high tides are beginning to decrease as we pull
away from the New Moon, but the persistent northeasterly wind flow
and swell are still producing elevated high tide cycles along the
Atlantic coast in the 1.7 feet MHHW neighborhood. With that being
near the point where moderate flooding impacts are possible, a
Coastal Flood Advisory is in effect for today with a Coastal Flood
Statement remaining in effect for tomorrow.

The risk of rip currents along the Atlantic beaches will remain
elevated through the week and potentially into the weekend.
Accordingly, the rip current statement has been extended through
Friday for the Palm Beaches and Thursday for the Atlantic beaches
of Broward and Miami-Dade.

High surf along the Palm Beaches is expected to persist into
at least Wednesday with beach erosion also a concern.

Prev Discussion... /issued 147 AM EDT Mon Sep 21 2020/

Aviation...
Bouts of sub-VFR conditions and gusty winds through much of the
period as a frontal boundary passes through the region. Vsbys and
cigs should improve late afternoon into the evening as showers and
storms shift south. Winds will pick up with gusts of 25 to 30 kts
possible.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  86  76  86  75 /  80  10  20  10
Fort Lauderdale  86  77  86  77 /  90  20  20  10
Miami            86  77  86  76 /  70  20  20  10
Naples           88  73  89  72 /  50  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ168.

     High Surf Advisory until 8 PM EDT Wednesday for FLZ168.

     Coastal Flood Advisory until 8 PM EDT this evening for FLZ168-
     172-173.

     Wind Advisory until 2 AM EDT Tuesday for FLZ168-172-173.

     High Rip Current Risk through Thursday evening for FLZ172-173.

AM...Small Craft Advisory from 2 AM Tuesday to 8 PM EDT Wednesday for
     AMZ651-671.

     Gale Warning until 2 AM EDT Tuesday for AMZ650-651-670-671.

     Small Craft Advisory from 2 AM Tuesday to 8 PM EDT Thursday for
     AMZ650-670.

     Small Craft Advisory until 8 PM EDT Tuesday for AMZ610-630.

GM...Gale Watch from 5 PM EDT this afternoon through late tonight for
     GMZ656-657-676.

     Small Craft Advisory until 5 PM EDT this afternoon for GMZ656-
     657-676.

     Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for GMZ656-
     657-676.

&&

Update...09/Bhatti
Marine...02/RAG
Aviation...09/Bhatti

Short Term...02/RAG
Long Term...18/Weinman
Hazardous weather outlook, Sep 21, 9:32 AM EST, 28 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1032 AM EDT Mon Sep 21 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1032 AM EDT Mon Sep 21 2020

...Hazardous Marine and Beach Conditions...
...Minor Coastal Flooding Expected Around High Tide...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: A high risk of rip currents exists along the Atlantic
beaches of South Florida. Beach erosion is possible along the
Atlantic and high surf is forecast along the Palm Beaches.

Coastal Flooding: Minor flooding of coastal locations along the
Atlantic coast is possible, particularly around the times of high
tide due to astronomically higher tides.

Thunderstorms: A few thunderstorms are possible across South Florida
ahead of and along a frontal boundary pushing through the region
today. Lightning and locally excessive rainfall are the primary
hazards. Strong wind gusts are possible with a strong storm or two
today.

Wind: Increasing northeasterly winds of 20 to 25 knots with gusts to
gale force later today into tonight will create hazardous marine
conditions across all the South Florida waters.

Flooding: Repeated heavy rainfall from showers and storms ahead
of and along the frontal boundary could lead to minor flooding,
particularly in urbanized and poorly drained areas in the east coast
metro areas today. Areas that drain to local bodies of water may
also experience slower than normal drainage around the times of high
tide due to the astronomically higher tides.

Waves: Incoming swell and increasing winds will allow seas in the
Atlantic to build to 7 to 12 feet, mainly over the Palm Beach coastal
waters.

Waterspouts: Waterspouts are possible over all the waters this
afternoon. Tornadic waterspouts are possible over the Atlantic
waters, which could approach the coastline.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hazardous marine and beach conditions will linger through the week,
particularly in the Atlantic.

Thunderstorm chances return to the forecast later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed strong winds, wind damage, or flooding to the NWS while
following all local, state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 21, 7:00 AM EST, 3 hours before
Special Weather Statement
National Weather Service Miami FL
800 AM EDT Mon Sep 21 2020

FLZ072-074-172-173-211215-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
800 AM EDT Mon Sep 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 815
AM EDT...

* At 800 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Hollywood, moving southwest at
  20 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Hollywood, Hallandale, North Miami Beach, Aventura, Dania Beach,
  West Park, Ravenswood Estates, Oak Point, Estates Of Fort
  Lauderdale, Fort Lauderdale - Hollywood International Airport,
  Ojus, Chambers Estates, Pembroke Park, Golden Beach, Hollywood
  Downtown and Ives Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2609 8010 2599 8006 2594 8016 2605 8021
TIME...MOT...LOC 1200Z 061DEG 15KT 2602 8013

BAXTER
Special weather statement, Sep 21, 7:42 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Miami FL
842 AM EDT Mon Sep 21 2020

FLZ072-168-172-211315-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-
842 AM EDT Mon Sep 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 915
AM EDT...

* At 842 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hillsboro Beach, or near
  Lighthouse Point, moving southwest at 20 TO 25 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Pompano Beach, Boca Raton, Deerfield Beach,
  Tamarac, Lighthouse Point, Lauderdale-By-The-Sea, Coconut Creek,
  Oakland Park, Lauderdale Lakes, Wilton Manors, Hillsboro Beach, Sea
  Ranch Lakes, Lazy Lake, Twin Lakes, Golden Heights, North Pompano
  Beach, North Andrews Gardens, Terra Mar and Pompano Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2634 8003 2618 8003 2614 8019 2630 8018
TIME...MOT...LOC 1242Z 066DEG 22KT 2627 8002

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Broward County

When
September 21, 10:00 AM EST to 12:00 PM EST
Where
Coastal Broward County forecast zone
Reported by
Broadcast Media
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Multiple reports from broadcast media of street flooding due to higher than normal tides. Areas include Hendricks Isle in Fort Lauderdale and portions of Las Olas Riverfront. Water was seen half way up parked car wheels, neighboring driveways, and overtopping docks.

Coastal Flood, Coastal Palm Beach County

When
September 21, 11:00 AM EST to 1:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Multiple reports from broadcast media of coastal flooding along coastal portions of Palm Beach County, including storm drains bubbling up intracoastal water and water rushing over seawalls causing street flooding. Areas include the intersection of South Flagler Drive, Washington Road, and Greenwood Drive along with areas north of Flagler and Banyan Street.

Coastal Flood, Coastal Miami-Dade County

When
September 21, 11:00 PM EST to September 22, 1:00 AM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
NWS Employee
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

An NWS employee reported street flooding up to around curb level due to astronomical high tides near 30th Street, between Biscayne Blvd and Biscayne Bay.

Coastal Flood, Coastal Palm Beach County

When
September 22, 10:00 AM EST to 12:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Multiple reports from broadcast media of coastal flooding along coastal portions of Palm Beach County, including water breaching sea walls and water flooding boat ramps and parking lots. Locations include areas along the Palm Beach Trail and at Currie Park.

Coastal Flood, Coastal Palm Beach County

When
September 23, 12:00 PM EST to 2:00 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Report from broadcast media of coastal flooding along portions of Flagler Drive in downtown West Palm Beach due to higher than normal high tides.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920506, 920505, 920507, 920508, 920509.